Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 32, NWS Blacksburg, VA

April 8, 2011Mercer County, Monroe County, Summers County, West Virginia; Giles County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 8, 2011, 5:53 PM EDT for Mercer County, Monroe County, Summers County, West Virginia; Giles County, Virginia. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2011, 5:53 PM EDT (21:53 UTC)
Expired
Apr 8, 2011, 6:30 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Giles County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 6:15 PM EDTTSTM WND DMG2 Ssw Red Sulphur Sprin, WVPRELIMINARY REPORTS FROM THE WARNING POINT OF NUMEROUS TREES AND POWER LINES DOWN IN BALLARD. REPORTS OF TRAILERS OVERTURNED AS WELL.
Apr 8, 6:15 PM EDTTSTM WND DMGEne Red Sulphur Springs, WVA STORM SURVEY BY THE NWS CONCLUDED THAT MICROBUST WINDS CAUSED DAMAGE TO A NUMBER OF TREES...AS WELL AS ROOF DAMAGE TO SEVERAL HOMES...OUT BUILDINGS BADLY DAMAGED...AND ONE MOBILE HOME ROLLED OFF ITS FOUNDATION. THE DAMAGE BEGAN ALONG ROUTE 12 JUST NORTH OF B
Apr 8, 6:17 PM EDTTSTM WND GST 585 Nne Peterstown, WVMEASURED WIND GUST TO 58 MPH. ALSO HAD PEA SIZE HAIL. CURRENTLY WITHOUT POWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WUUS51 KRNK 082153
SVRRNK
VAC071-WVC055-063-089-082230-
/O.NEW.KRNK.SV.W.0032.110408T2153Z-110408T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT FRI APR 8 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GILES COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
  NORTHEASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
  SOUTHWESTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 630 PM EDT.

* AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR FLAT TOP...OR 9 MILES NORTHWEST OF PIPESTEM...AND MOVING
  SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELLISON...
  PIPESTEM...
  BOZOO...
  RED SULPHUR SPRING...
  LINDSIDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

IF ON OR NEAR BLUESTONE LAKE...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3746 8059 3738 8078 3736 8080 3737 8085
      3739 8088 3757 8119 3760 8116 3760 8110
      3761 8108 3764 8107 3769 8100
TIME...MOT...LOC 2153Z 303DEG 39KT 3759 8102

$$

DS
3 follow-up statements
409 
WWUS51 KRNK 082203
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT FRI APR 8 2011

VAC071-WVC055-063-089-082230-
/O.CON.KRNK.SV.W.0032.000000T0000Z-110408T2230Z/
GILES VA-MONROE WV-MERCER WV-SUMMERS WV-
603 PM EDT FRI APR 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHWESTERN SUMMERS...NORTHEASTERN MERCER...SOUTHWESTERN MONROE
AND NORTHWESTERN GILES COUNTIES...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BLUESTONE STATE PARK...OR NEAR PIPESTEM...MOVING
SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  BLUESTONE STATE PARK...
  LICK CREEK...
  INDIAN MILLS...
  RED SULPHUR SPRING...
  LINDSIDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

IF ON OR NEAR BLUESTONE LAKE...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3752 8110 3757 8104 3760 8104 3761 8098
      3765 8093 3746 8059 3738 8078 3736 8080
      3737 8085 3739 8088
TIME...MOT...LOC 2203Z 303DEG 32KT 3758 8092

$$

DS
265 
WWUS51 KRNK 082217
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT FRI APR 8 2011

WVC055-082227-
/O.CAN.KRNK.SV.W.0032.000000T0000Z-110408T2230Z/
MERCER WV-
617 PM EDT FRI APR 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MERCER COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING WILL REMAIN NORTHEAST OF THE 
COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3746 8059 3738 8078 3736 8080 3737 8085
      3739 8088 3743 8086 3745 8088 3751 8089
      3755 8087 3757 8079
TIME...MOT...LOC 2217Z 310DEG 33KT 3748 8078

$$

VAC071-WVC063-089-082230-
/O.CON.KRNK.SV.W.0032.000000T0000Z-110408T2230Z/
GILES VA-MONROE WV-SUMMERS WV-
617 PM EDT FRI APR 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHERN SUMMERS...SOUTHWESTERN MONROE AND NORTHWESTERN GILES
COUNTIES...

AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR INDIAN MILLS...OR 7 MILES NORTH OF PETERSTOWN...MOVING
SOUTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  RED SULPHUR SPRING...
  PETERSTOWN...
  LINDSIDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3746 8059 3738 8078 3736 8080 3737 8085
      3739 8088 3743 8086 3745 8088 3751 8089
      3755 8087 3757 8079
TIME...MOT...LOC 2217Z 310DEG 33KT 3748 8078

$$

DS
627 
WWUS51 KRNK 082222
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT FRI APR 8 2011

VAC071-WVC089-082232-
/O.CAN.KRNK.SV.W.0032.000000T0000Z-110408T2230Z/
GILES VA-SUMMERS WV-
622 PM EDT FRI APR 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SUMMERS AND
NORTHWESTERN GILES COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING IS NO LONGER A THREAT TO THESE 
COUNTIES. THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3749 8065 3746 8059 3738 8078 3747 8083
      3753 8080 3755 8078 3756 8077
TIME...MOT...LOC 2222Z 310DEG 33KT 3746 8069

$$

WVC063-082230-
/O.CON.KRNK.SV.W.0032.000000T0000Z-110408T2230Z/
MONROE WV-
622 PM EDT FRI APR 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHWESTERN MONROE COUNTY...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RED SULPHUR SPRING...OR 7 MILES NORTHEAST OF
PETERSTOWN...MOVING SOUTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  RED SULPHUR SPRING...
  LINDSIDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3749 8065 3746 8059 3738 8078 3747 8083
      3753 8080 3755 8078 3756 8077
TIME...MOT...LOC 2222Z 310DEG 33KT 3746 8069

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:48 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 8, 3:48 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT FRI APR 8 2011

.SYNOPSIS...
A WEAK COOL FRONT HAS STALLED OVER THE WESTERN MOUNTAINS...AND
WILL REMAIN NEARLY STATIONARY INTO SATURDAY NIGHT. WEAK UPPER
LEVEL IMPULSES WILL TRACK ALONG THE FRONT THIS EVENING AND AGAIN
SATURDAY BRINGING ROUNDS OF SHOWERS AND THUNDERSTORMS TO PARTS OF
THE REGION. THE FRONT WILL LIFT BACK NORTH OF THE AREA SUNDAY
AHEAD OF ANOTHER STRONG COLD FRONT THAT WILL IMPACT THE REGION
LATE MONDAY WITH MORE SHOWERS AND STORMS.

&&

.NEAR TERM /THROUGH SATURDAY/...
ALL OF THE FORECAST AREA GOT INTO THE STABLE AIRMASS...BUT THERE
ARE ALREADY BREAKS OF SUN IN THE FAR SWRN VA MTNS AND SE WV...SO
WRN FRINGES SHOULD DE-STABILIZE FAIRLY QUICKLY WITH A SURGE OF MID
TO UPPER 50S SFC DEWPOINTS INTO THE WRN SLOPES OF THE APPLNS. A
FAIRLY STRONG SHORT WAVE AND JET STREAK MOVG THRU THE OHIO VALLEY
WILL PASS ACROSS THE CENTRAL APPLNS THIS EVENING. THE AIRMASS
ACROSS KY AND TN HAS BECOME MODERATELY UNSTABLE WITH SFC BASED
CAPE 1500 TO 2000 J/KG. A LINE OF STORMS IS ALREADY DEVELOPING
FROM NEAR HTS...SWWD INTO NERN KY. BELIEVE THAT THIS LINE WILL BE
MOVG TO THE SOUTHEAST...AND IMPACT WRN SECTIONS OF THE CWA. I HAVE
TSTMS IN THE FORECAST IN THE WRN PORTIONS OF THE CWA...AND HAVE ADDED
IN GUSTY WINDS AT THIS POINT. FAR WRN SECTIONS CONTINUE TO BE
OUTLOOKED FOR A SLIGHT RISK OF SVR TSTMS...GENERALLY NEAR AND TO
THE WEST OF INTERSTATE 77...EXCEPT FOR MOST OF SE WV. THINK THAT
ANY LINES OF STORMS THAT MOVE IN THIS EVENING WILL WEAKEN AS THEY
MOVE INTO THE STABLE WEDGE. ONCE THE SHORT WAVE PASSES...THE WEDGE
REALLY GETS LOCKED IN AS THE LOW LEVEL FLOW BACKS TO THE NORTHEAST
AND EAST WITH A WEAK SFC LOW THAT DEVELOPS UNDER THE SHORT WAVE.
LOWS TONIGHT WILL BE ON THE MILD SIDE WITH LOTS OF CLOUDS.

FOR SATURDAY STRONG WEDGE WILL BE IN PLACE TO START THE DAY. I
HAVE GONE VERY CLOSE TO THE COLDER MET GUIDANCE FOR HIGH
TEMPS...ESPECIALLY IN THE SW VA PIEDMONT WHERE THE WEDGE MAY HOLD
ALL DAY LONG. I BRING SCT TSTMS INTO THE FAR WEST IN THE
AFTERNOON- LOOKS LIKE ANOTHER SHORT WAVE MAY HELP ORGANIZE STORMS
AGAIN SAT AFTERNOON...BUT THE MOST UNSTABLE AIRMASS SHOULD BE WEST
AND SOUTH OF THE CWA.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
WHATEVER SHOWERS AND SCATTERED THUNDERSTORMS THAT DO DEVELOP ACROSS
MAINLY THE SOUTHWESTERN PORTIONS OF THE CWA IN THE MORE UNSTABLE
AIR...SHOULD BE TAPERING OFF SATURDAY NIGHT BUT STILL HAVE CHANCE
POPS INTO EARLY SUNDAY MORNING AS THE ACTIVITY ALONG THE WEAK SW-NE
BOUNDARY ACROSS THE AREA SHOULD DIMINISH. EXPECT SUBSTANTIAL WARMING
ON SUNDAY AS WEAK SURFACE HIGH OFF THE ATLANTIC COAST AND DEEPENING
CENTRAL U.S. TROUGH COMBINE TO BRING STRONGER SOUTHWEST FLOW ACROSS
THE AREA. THIS SHOULD SCOUR OUT THE REMAINING WEDGE EVEN ACROSS THE
NORTHEASTERN PARTS OF THE FORECAST AREA AS H85 TEMPS JUMP INTO THE
+12 TO +16 RANGE. GUIDANCE AND THICKNESS TOOLS YIELDING HIGHS INTO
THE LOW 80S ACROSS MOST OF THE FORECAST AREA WITH FULL SUN. EVEN IF
CLOUDS BREAK UP A LITTLE LATER TO THE NORTHEAST SHOULD SEE A RAPID
WARMUP WITH DAYTIME MIXING. MILD OVERNIGHT SUNDAY WITH INCREASING
SOUTH FLOW AND TEMPS MAINLY 50S TO LOW 60S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
FAIRLY ACTIVE SPRINGTIME PATTERN TO CONTINUE NEXT WEEK. FIRST SYSTEM
COMES OUT OF THE ROCKIES AND TRACKS TOWARD THE WESTERN GREAT LAKES
MONDAY INTO TUESDAY. THIS SYSTEM WILL LIKELY BRING A GOOD CHANCE OF
SEVERE WEATHER AHEAD AND ALONG OF A FRONTAL BOUNDARY WELL TO OUR
WEST ACROSS THE CENTRAL OR NORTHERN PLAINS/MIDWEST SUNDAY. SPC
ALREADY HAS A MODERATE RISK FOR DAY 3 IN THIS AREA..AN INDICATION OF
THE STRENGTH OF THIS SYSTEM. COLD FRONT APPROACHES SOUTHERN
APPALACHIAN REGION LATER MONDAY ALTHOUGH CURRENT MODEL CONSENSUS
TIMING FOR THIS FROPA IS MAINLY OVERNIGHT MONDAY WHICH WOULD LESSEN
CHANCES FOR SEVERE...BUT 6 TO 12 HOURS EARLIER AND CHANCES FOR
SIGNIFICANT STORMS ACROSS OUR AREA MONDAY AFTERNOON INCREASES
CONSIDERABLY. STRONG SOUTHERLY FLOW AHEAD OF THE FRONT ON MONDAY
WILL BRING VERY WARM TEMPS WITH MEX GUIDANCE SOME 15 TO 20 DEGREES
ABV NORMAL..COMPROMISED WITH SOMEWHAT LOWER MET/MEH GUIDANCE GIVING
STILL MID-80S EAST AND NEAR 80 WEST.

AFTER FRONT PASSES EARLY TUESDAY HIGH PRESSURE WILL DOMINATE FROM
THROUGH FRIDAY WITH TEMPERATURES RUNNING A FEW DEGREES ABV CLIMO FOR
MID-APRIL..GENERALLY UPPER 60S WEST TO LOW 70S EAST. NEXT FRONT REACHES
THE AREA EARLY NEXT WEEKEND AS ANOTHER LOW PRESSURE SYSTEM TRACKS
ACROSS THE CENTRAL PLAINS TO GREAT LAKES. FOLLOWING HPC IN THE GRIDS
TO KEEP THAT FROPA JUST BEYOND THE END OF THIS FORECAST CYCLE.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
BACKDOOR COLD FRONT HAS MOVED FAR ENOUGH SOUTH AND WEST TO PUT ALL
OF THE BLACKSBURG CWA AIRPORTS IN A COOLER MORE STABLE
AIRMASS. CIGS FOR THE MOST PART ARE VFR AND WILL REMAIN THAT WAY
THROUGH THE AFTERNOON. HOWEVER...A VERY UNSTABLE AIRMASS IS
DEVELOPING IN THE TENNESSEE AND LOWER OHIO VALLEYS...AND SCATTERED
TO NUMEROUS TSTMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN
RESPONSE TO AN UPPER LEVEL DISTURBANCE...AND MOVE TOWARD THE CWA
FROM THE NORTHWEST AND WEST. BLUEFIELD AND LEWISBURG ARE ON THE
EDGES OF THE STABLE AIRMASS...AND MAY EXPERIENCE STRONGER TSTMS BY
EARLY THIS EVENING. I HAVE INCLUDED VCNTY TSTMS IN THEIR TAFS FOR
3 HOUR PERIOD. REST OF THE SITES ARE LIKELY TO SEE SOME SHOWERS
WHICH WILL BE REMNANTS OF THE TSTMS PASSING THROUGH. LATE TONIGHT
IN THE WAKE OF THE UPPER LEVEL DISTURBANCE...LOW MVFR TO IFR CIGS
AND VSBYS ARE LIKELY ALL SITES...ESPECIALLY ALONG AND EAST OF THE
BLUE RIDGE WHERE A LOW LEVEL EASTERLY FLOW WILL DEVELOP. ONCE THE
LOWER CIGS AND VSBY GET LOCKED IN...THEY WILL BE VERY SLOW TO LIFT
ON SATURDAY.

THERE WILL BE A POTENTIAL FOR SCT TSTMS AGAIN ALONG WHAT REMAINS
OF THIS FRONTAL BOUNDARY SATURDAY AFTERNOON AND EVENING...THIS
WILL BE IN THE WRN MTNS FOR THE MOST PART...AND MAY AFFECT
BLUEFIELD...BLACKSBURG AND LEWISBURG. A COLD FRONT WILL APPROACH
THE REGION LATE MONDAY...BRINGING A CHC OF LATE DAY TSTMS TO ALL
AREAS. VFR THEN RETURNS ACROSS THE EAST BEHIND THE FRONT TUESDAY
WITH UPSLOPE MVFR CIGS AND A FEW -SHRA OVER SE WVA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JH/JJ
SHORT TERM...PC
LONG TERM...PC
AVIATION...JH/JJ
Hazardous weather outlook, Apr 8, 4:18 AM EDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 AM EDT FRI APR 8 2011

NCZ001>004-018>020-VAZ007-009>013-015-016-032-WVZ042-090830-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-PATRICK-MERCER-
418 AM EDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING
WINDS AND HAIL COULD OCCUR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS COULD BE STRONG TO SEVERE SATURDAY AFTERNOON AND
AGAIN MONDAY WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ014-017>020-022>024-033>035-043>047-058-059-WVZ043>045-
090830-
ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE-
GREENBRIER-
418 AM EDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON
AND EVENING WITH THE PASSAGE OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 8, 5:27 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT FRI APR 8 2011

WVZ045-082200-
GREENBRIER WV-
527 PM EDT FRI APR 8 2011

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 526 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RICHWOOD...
MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BEARTOWN STATE PARK AROUND 545 PM.

LAT...LON 3825 8039 3823 8035 3811 8035 3805 8026
      3804 8021 3805 8018 3804 8017 3796 8026
      3813 8064 3826 8045 3827 8044

DS
Special weather statement, Apr 8, 5:46 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT FRI APR 8 2011

WVZ043-082215-
SUMMERS WV-
546 PM EDT FRI APR 8 2011

...A STRONG THUNDERSTORM WILL AFFECT SUMMERS COUNTY...

AT 543 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHADY
SPRING...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IF ON OR NEAR THE NORTHERN HALF OF BLUESTONE LAKE...GET OUT
OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS
MAY BE STRONG ENOUGH TO CAPSIZE YOUR VESSEL.

THIS STORM WILL BE NEAR BUCK AROUND 600 PM.

LAT...LON 3767 8070 3748 8084 3759 8110 3761 8107
      3764 8107 3768 8100 3772 8098 3772 8095
      3770 8090 3774 8091

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:27 PM EDTSpecial Weather StatementRNKGreenbrier33 min
Apr 8, 5:46 PM EDTSpecial Weather StatementRNKSummers29 min
Apr 8, 6:26 PM EDTSevere Thunderstorm WarningRNKMonroe20 min
Apr 8, 6:29 PM EDTSevere Thunderstorm WarningRNKMercer61 min
Apr 8, 7:17 PM EDTSevere Thunderstorm WarningRNKBland, Pulaski, Wythe28 min
Apr 8, 7:32 PM EDTTornado WarningRNKCarroll, Floyd, Pulaski28 min
Apr 8, 7:55 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth24 min
Apr 8, 7:59 PM EDTTornado WarningRNKFloyd, Patrick31 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.